South Dakota, 2007

Damaging Winds in South Dakota, September 2, 2007

September 2, 2007 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm brought strong wind gusts to parts of southwestern South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm brought strong wind gusts to parts of southwestern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 2, 1:00 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 2, 1:00 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT SUN SEP 2 2007

.DISCUSSION...UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE CENTRAL
US. A SHORTWAVE PUSHING INTO WESTERN SOUTH DAKOTA IS CAUSING SOME
ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. EXPECT THE PRECIP
TO CONTINUE THIS AFTERNOON AND INTO THIS EVENING AS THE WAVE MOVES
THROUGH.

DID NOT CHANGE PREVIOUS FORECAST VERY MUCH. CONTINUED HOT WEATHER IS
ON TAP FOR THE FIRST PART OF THE WEEK AS THE UPPER LEVEL RIDGE
REMAINS IN PLACE. EXPECT DRY WEATHER FOR MONDAY WITH TEMPERATURES
APPROACHING RECORD HIGHS.

THE MAIN CHANGES TO THE FORECAST ARE DUE TO THE GFS SLOWING DOWN
THE TIMING OF THE UPPER LEVEL TROUGH MOVING THROUGH MID WEEK...SO
DECREASED POPS FOR TUESDAY AFTERNOON AND EVENING. EXPECT ANOTHER HOT
DAY ON TUESDAY AHEAD OF THAT SYSTEM.

EXTENDED...UPPER TROF WILL APPROACH THE REGION ON WED AFT AND BRING
CHC OF PCPN TO THE AREA WED NITE/THURSDAY ALONG WITH MUCH COOLER
TEMPS BEHIND IT. GUIDANCE HAS GONE BACK AND FORTH ON INTENSITY OF
TROF SO AMOUNT OF RAIN STILL IN QUESTION...BUT SHOULD SEE AT LEAST
SOME WED NITE INTO THURSDAY. HAVE WARMED TEMPS UP CONSIDERABLY ON
WED AS IT LOOKS DRY WITH PLENTY OF SUN AHEAD OF SYSTEM WITH COOLER
TEMPS ON THURSDAY.

LOOKS DRY WITH A WARMING TREND ON FRIDAY. GUIDANCE IS HINTING
AT A RE-ENFORCING SHOT OF COLDER AIR FOR THE WEEKEND...BUT WL
KEEP CURRENT FORECAST GOING FOR NOW AS IT IS STILL SIX DAYS OUT.

&&

.AVIATION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE BLACK HILLS AREA. A FEW MORE STORMS
ARE POSSIBLE ACROSS NW SD LATER TONIGHT. VFR CONDITIONS ARE
EXPECTED...EXCEPT FOR MVFR VSBY IN THE HEAVIEST STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Sep 2, 5:34 AM MST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
634 AM MDT SUN SEP 2 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
634 AM MDT (734 AM CDT) SUN SEP 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTHEASTERN
WYOMING...THE BLACK HILLS...AND NORTHWESTERN SOUTH DAKOTA LATE
TODAY AND INTO TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS ARE ANTICIPATED FROM LATE TUESDAY THROUGH
THURSDAY AS AN UPPER LEVEL TROUGH SLOWLY CROSSES THE REGION. AT
THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
September 2, 4:58 PM MST
Where
Fall River County, 8 mi E of Smithwick
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.300, -103.061

Thunderstorm Wind, Custer

When
September 2, 5:21 PM MST
Where
Custer County, 3 mi SE of Fairburn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.649, -103.178

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47999, 48000.